Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 18, NWS Louisville, KY

April 4, 2003Breckinridge County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Apr 4, 2003, 10:46 PM CST for Breckinridge County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 4, 2003, 10:46 PM CST (04:46 UTC)
Expired
Apr 4, 2003, 11:15 PM CST
In force
29 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Breckinridge County, KY

The radar

The Louisville radar (KLVX), 56 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 4, 9:20 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 4.8 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2003-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2003-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
289 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1470 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

603 
WUUS53 KLMK 050446
SVRLMK
KYC027-050515-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1046 PM CST FRI APR 4 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BRECKINRIDGE COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 1115 PM CST

* AT 1045 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MCDANIELS...OR ABOUT 37 MILES EAST OF
  OWENSBORO...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HUDSON AROUND 1055 PM CST
  CONSTANTINE...DYER...CUSTER AROUND 1100 PM CST

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.

LAT...LON 3769 8658 3759 8657 3759 8629 3773 8620

$$

JMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 2:30 PM CST, 8 hours 16 minutes earlier.

Area forecast discussion, Apr 4, 2:30 PM CST, 8 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
330 PM EST FRI APR 4 2003

FIRST AREA OF SHOWERS AND A FEW THUNDERSTORMS MOVED TO THE EAST OF
FORECAST AREA (FA) BY NOONTIME. BREAKS HAVE DEVELOPED IN THE CLOUD
COVER...ALLOWING TEMPERATURES TO RISE UP INTO THE MID 70S. WIDELY
SCATTERED SHOWERS HAVE DEVELOPED WITH A FEW STRONGER STORMS
DEVELOPING TO OUR NORTH OVER CENTRAL INDIANA.

ATMOSPHERE IS BECOMING A LITTLE MORE UNSTABLE BUT THE GREATEST
INSTABILITY REMAINS TO THE WEST OVER EASTERN MISSOURI SOUTH INTO
ARKANSAS.

MAIN FORECAST PROBLEM IN THE SHORT TERM IS THE THUNDERSTORMS...
TIMING OF ONSET AND ENDING OF STORMS...HOW WIDESPREAD AND SEVERITY.

MODELS GENERALLY SIMILAR THROUGH FIRST PART OF FORECAST WITH
SOMEWHAT STRONGER STRONGER GFS GAINING FAVOR DAY 2 AND DAY 3 AS NEXT
SYSTEM PUSHES INTO FA.

SHORT TERM...TONIGHT THROUGH MONDAY:
ANY SHOWERS/THUNDERSTORMS WILL REMAIN SPOTTY THROUGH THE LATE
AFTERNOON AND EVEN INTO THE EARLY EVENING. UPPER LEVEL JET PUSHES
EAST DURING THE EVENING WITH UPPER LEVEL DIVERGENCE INCREASING. THIS
WILL HELP TO TRIGGER LINE OF THUNDERSTORMS DURING THE EVENING...
REACHING EAST INTO CENTRAL KENTUCKY MID TO LATE EVENING INTO EARLY
HOURS PAST MIDNIGHT. WILL SPREAD LIKELY POPS TO THE EAST OVER FA
DURING THE EVENING HOURS AND GRADUALLY DIMINISH THE MORE NUMEROUS
STORMS DURING THE EARLY MORNING HOURS.

WILL ALLOW SCATTERED SHOWERS TO PERSIST INTO THE MORNING HOURS OVER
THE FAR EAST WITH CLEARING SKIES LATER IN THE DAY ALLOW TEMPERATURES
TO WARM TO CLOSER TO ETA MOS GUIDANCE DURING THE AFTERNOON. AS NEXT
SYSTEM APPROACHES LATE SATURDAY NIGHT...CLOUDS WILL BEGIN TO
INCREASE THEN THICKEN DURING THE DAY SUNDAY. WILL BRING SCATTERED
SHOWERS IN DURING THE AFTERNOON WITH A CHANCE OF THUNDERSTORMS BY
LATE AFTERNOON AND MORE NUMEROUS THUNDERSTORMS SUNDAY NIGHT. SHOWERS
WILL DIMINISH MONDAY AFTERNOON.

EXTENDED...TUESDAY THROUGH FRIDAY
WILL GO DRY TUESDAY THROUGH FRIDAY WITH COOL SFC HIGH OVER THE
REGION. DISAGREEMENT BETWEEN THE MODELS THROUGH THE EXTENDED. AN
UPPER LEVEL TROF MOVES EASTWARD ACROSS THE US TO THE MIDWEST TUESDAY
INTO WEDNESDAY BUT THE MODELS CONTINUE TO DISAGREE ON WHERE TO TAKE
IT FROM THERE AND SYSTEM SEEMS TO WEAKEN. SHOULD BE A SLOW WARM UP
THROUGH THE EXTENDED. WILL NOT CHANGE EXTENDED MUCH WITH VARIABILITY
IN THE MODELS.

.LMK...NONE.

SCHOLZ/PYE
Hazardous weather outlook, Apr 4, 7:10 PM CST, 3 hours 36 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-051200-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOUISVILLE KY
810 PM EST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

A COLD FRONT LOCATED FROM NORTHERN INDIANA TO SOUTHEAST MISSOURI
WILL APPROACH THE OUTLOOK AREA LATE THIS EVENING. A LINE OF
SCATTERED THUNDERSTORMS, LOCATED JUST AHEAD OF THE COLD FRONT, WILL
REACH A LINE FROM MADISON INDIANA, TO LOUISVILLE, TO BOWLING GREEN,
AROUND MIDNIGHT. THE POTENTIAL EXISTS FOR A FEW OF THESE STORMS TO
BE SEVERE WITH WIND GUSTS ABOVE 60 MPH AND LARGE HAIL.

AS THE INITIAL LINE OF SCATTERED THUNDERSTORMS MOVES EAST OF
INTERSTATE 65 TOWARDS LEXINGTON AND COLUMBIA AFTER MIDNIGHT...THE
THREAT OF SEVERE THUNDERSTORMS WILL DIMINISH. HOWEVER SOME GUSTY
WINDS UP TO 50 MPH WILL STILL BE POSSIBLE WITH THE ACTIVITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS EVENING.

JMB

In the hours before

Special weather statement, Apr 4, 9:03 PM CST, 1 hour 43 minutes before
INZ076>079-050400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1003 PM EST FRI APR 4 2003

...STRONG THUNDERSTORMS POSSIBLE THROUGH 11 PM EST ACROSS ORANGE,
WASHINGTON, SCOTT, AND MADISON COUNTIES IN SOUTH CENTRAL INDIANA...

A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS THE AREA, WITH
DEADLY LIGHTNING POSSIBLE, ALONG WITH HAIL AND GUSTY WINDS TO 45
MPH.

XXV
Local storm report, Apr 4, 10:43 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1143 PM EST FRI APR 4 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1130 PM    N CORYDON                 IN   60 MPH TSTM WIND GUST
04/04/03   HARRISON

PKW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 9:46 PM CSTSevere Thunderstorm WarningLMKHancock29 min
Apr 4, 10:19 PM CSTSevere Thunderstorm WarningLMKMeade41 min
Apr 4, 10:36 PM CSTSevere Thunderstorm WarningLMKGrayson, Ohio39 min
Apr 4, 10:44 PM CSTSevere Thunderstorm WarningLMKJefferson46 min
Apr 4, 10:52 PM CSTSevere Thunderstorm WarningLMKBullitt, Hardin53 min
Apr 4, 11:04 PM CSTSevere Thunderstorm WarningLMKHardin41 min
Apr 4, 11:17 PM CSTSevere Thunderstorm WarningLMKHenry, Oldham, Shelby43 min
Apr 4, 11:26 PM CSTSevere Thunderstorm WarningLMKLarue49 min
Apr 4, 11:30 PM CSTSevere Thunderstorm WarningLMKLogan30 min
Apr 5, 12:03 AM CSTSevere Thunderstorm WarningLMKLogan22 min
Apr 5, 12:40 AM CSTSevere Thunderstorm WarningLMKGarrard, Jessamine, Woodford30 min
Apr 5, 1:38 AM CSTSevere Thunderstorm WarningLMKClinton, Russell37 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.